Glucocorticoid is a type of steroid hormone that is usually prescribed to patients suffering from diseases like autoimmune diseases, asthma, rheumatoid arthritis, and other chronic diseases. This is due to the hormone’s anti-inflammatory properties. Prescribing glucocorticods, also known as corticosteroids, can alleviate the symptoms and aid in the recovery of those who are suffering from chronic diseases.
According to a recent large population-based study of adult patients in the UK, glucocorticoid medication may lead to increased risk of neuropsychiatric disorders and suicide. The study found that receiving glucocorticoid medication increased risk of suicide by 7 times, increased risk of developing delirium by 5 times, increased risk of developing mania by 4 times, and doubled the chances of developing depression. This is found among patients receiving steroid hormone medication compared to those with the same condition who did not receive medication.
Glucocorticoids and clinical studies
Medical researchers have long known that natural glucocorticoids can affect behavior, mood, and other neurological processes. Moreover, synthetic glucocorticoids are linked to manic and depressive disorders. And medical professionals are well aware of the possible hazards of glucocorticoid medication.
What differentiates this new study is the large sample size, which was 372,696 patients who were taking at least 1 glucocorticoid. The study was also able to set 1.2 million controls, making for a thorough research on the subject.
Through the years, medical professionals have been well aware of the side effects of glucocorticoid medication, however, they believe that it is still too important to not prescribe because they are lifesaving for some people. The study helps people understand what the possible side-effects are in order to be cautious when taking the hormone. It is important to take note that the hormone steroid must be taken only under a physician’s prescription and must be monitored, especially when a patient requires high doses.